Aggregation vs. global diffusive behavior in the higher-dimensional Keller-Segel model. (English) Zbl 1190.92004

Summary: We consider the classical parabolic-parabolic E. F. Keller and L. A. Segel system [J. Theor. Biol. 26, No. 3, 399–415 (1970; Zbl 1170.92306)]
\[ u_t= \Delta u-\nabla\cdot(u\nabla v), \qquad v_t=\Delta v-v+u, \quad x\in\Omega,\;t>0, \]
under homogeneous Neumann boundary conditions in a smooth bounded domain \(\Omega\subset\mathbb R^n\). It is proved that in space dimensions \(n\geq 3\), for each \(q>n/2\) and \(p>n\) one can find \(\varepsilon_0>0\) such that if the initial data \((u_0,v_0)\) satisfy \(\|u_0\|_{L^q(\Omega)}>\varepsilon\) and \(\|\nabla v_0\|_{L^p(\Omega)}<\varepsilon\) then the solution is global in time and bounded and asymptotically behaves like the solution of a discoupled system of linear parabolic equations. In particular, \((u,v)\) approaches the steady state \((m,m)\) as \(t\to\infty\), where \(m\) is the total mass \(m:=\int_\Omega u_0\) of the population.
Moreover, we show that if \(\Omega\) is a ball then for arbitrary prescribed \(m>0\) there exist unbounded solutions emanating from initial data \((u_0,v_0)\) having total mass \(\int_\Omega u_0=m\).


92C17 Cell movement (chemotaxis, etc.)
35B40 Asymptotic behavior of solutions to PDEs
35K35 Initial-boundary value problems for higher-order parabolic equations
35K55 Nonlinear parabolic equations
35B35 Stability in context of PDEs
35Q92 PDEs in connection with biology, chemistry and other natural sciences


Zbl 1170.92306
Full Text: DOI


[1] Biler, P., Global solutions to some parabolic-elliptic systems of chemotaxis, Adv. Math. Sci. Appl., 9, 1, 347-359 (1999) · Zbl 0941.35009
[2] Boy, A., Analysis for a system of coupled reaction-diffusion parabolic equations arising in biology, Comput. Math. Appl., 32, 15-21 (1996) · Zbl 0861.35038
[3] Brenner, M. P.; Constantin, P.; Kadanoff, L. P.; Schenkel, A.; Venkataramani, Sh. C., Diffusion, attraction and collapse, Nonlinearity, 12, 1071-1098 (1999) · Zbl 0942.35018
[4] Brézis, H.; Strauss, W. A., Semi-linear second-order elliptic equations in \(L^1\), J. Math. Soc. Japan, 25, 565-590 (1973) · Zbl 0278.35041
[5] Calvez, V.; Corrias, L., The parabolic-parabolic Keller-Segel model in \(R^2\), Commun. Math. Sci., 6, 2, 417-447 (2008) · Zbl 1149.35360
[6] Corrias, L.; Perthame, B., Asymptotic decay for the solutions of the parabolic-parabolic Keller-Segel chemotaxis system in critical spaces, Math. Comput. Modelling, 47, 755-764 (2008) · Zbl 1134.92006
[7] Corrias, L.; Perthame, B.; Zaag, H., Global solutions of some chemotaxis and angiogenesis systems in high space dimensions, Milan J. Math., 72, 1-28 (2004) · Zbl 1115.35136
[8] Feireisl, E.; Laurencot, Ph.; Petzeltová, H., On convergence to equilibria for the Keller-Segel chemotaxis model, J. Differential Equations, 236, 2, 551-569 (2007) · Zbl 1139.35018
[9] Gajewski, H.; Zacharias, K., Global behavior of a reaction-diffusion system modelling chemotaxis, Math. Nachr., 195, 77-114 (1998) · Zbl 0918.35064
[10] Gilbarg, D.; Trudinger, N. S., Elliptic Partial Differential Equations of Second Order (2001), Springer: Springer Berlin/Heidelberg/New York · Zbl 0691.35001
[11] Harada, G.; Nagai, T.; Senba, T.; Suzuki, T., Concentration lemma, Brezis-Merle type inequality, and a parabolic system of chemotaxis, Adv. Differential Equations, 6, 1255-1280 (2001) · Zbl 1009.35043
[12] Herrero, M. A.; Medina, E.; Velázquez, J. J.L., Finite-time aggregation into a single point in a reaction diffusion system, Nonlinearity, 10, 1739-1754 (1997) · Zbl 0909.35071
[13] Herrero, M. A.; Medina, E.; Velázquez, J. J.L., Self-similar blow-up for a reaction diffusion system, J. Comput. Appl. Math., 97, 99-119 (1998) · Zbl 0934.35066
[14] Herrero, M. A.; Velázquez, J. J.L., A blow-up mechanism for a chemotaxis model, Ann. Sc. Norm. Super., 24, 663-683 (1997) · Zbl 0904.35037
[15] Hillen, T.; Painter, K., A users’ guide to PDE models for chemotaxis, J. Math. Biol., 58, 1-2, 183-217 (2009) · Zbl 1161.92003
[16] Horstmann, D.; Wang, G., Blow-up in a chemotaxis model without symmetry assumptions, European J. Appl. Math., 12, 159-177 (2001) · Zbl 1017.92006
[17] Horstmann, D.; Winkler, M., Boundedness vs. blow-up in a chemotaxis system, J. Differential Equations, 215, 1, 52-107 (2005) · Zbl 1085.35065
[18] Jäger, W.; Luckhaus, S., On explosions of solutions to a system of partial differential equations modelling chemotaxis, Trans. Amer. Math. Soc., 329, 2, 819-824 (1992) · Zbl 0746.35002
[19] Keller, E. F.; Segel, L. A., Initiation of slime mold aggregation viewed as an instability, J. Theoret. Biol., 26, 399-415 (1970) · Zbl 1170.92306
[20] Ladyzenskaja, O. A.; Solonnikov, V. A.; Ural’ceva, N. N., Linear and Quasi-Linear Equations of Parabolic Type (1968), AMS: AMS Providence · Zbl 0174.15403
[21] Levine, H. A., The role of critical exponents in blowup theorems, SIAM Rev., 32, 2, 262-288 (1990) · Zbl 0706.35008
[22] Mora, X., Semilinear parabolic problems define semiflows on \(C^k\) spaces, Trans. Amer. Math. Soc., 278, 21-55 (1983) · Zbl 0525.35044
[23] Nagai, T., Blow-up of radially symmetric solutions to a chemotaxis system, Adv. Math. Sci. Appl., 5, 581-601 (1995) · Zbl 0843.92007
[24] Nagai, T., Global existence and blowup of solutions to a chemotaxis system, Nonlinear Anal., 47, 777-787 (2001) · Zbl 1042.35574
[25] Nagai, T.; Senba, T.; Suzuki, T., Chemotactic collapse in a parabolic system of mathematical biology, Hiroshima Math. J., 30, 463-497 (2000) · Zbl 0984.35079
[26] Nagai, T.; Senba, T.; Yoshida, K., Application of the Trudinger-Moser inequality to a parabolic system of chemotaxis, Funkcial. Ekvac. Ser. Int., 40, 411-433 (1997) · Zbl 0901.35104
[27] Osaki, K.; Yagi, A., Finite dimensional attractors for one-dimensional Keller-Segel equations, Funkcial. Ekvac., 44, 441-469 (2001) · Zbl 1145.37337
[28] Quittner, P.; Souplet, Ph., Superlinear Parabolic Problems. Blow-up, Global Existence and Steady States (2007), Birkhäuser Advanced Texts: Birkhäuser Advanced Texts Basel/Boston/Berlin · Zbl 1128.35003
[29] Senba, T.; Suzuki, T., Some structures of the solution set for a stationary system of chemotaxis, Adv. Math. Sci. Appl., 10, 191-224 (2000) · Zbl 0999.35031
[30] Senba, T.; Suzuki, T., Parabolic system of chemotaxis: blowup in a finite and the infinite time, Methods Appl. Anal., 8, 349-367 (2001) · Zbl 1056.92007
[31] Winkler, M., Does a ‘volume-filling effect’ always prevent chemotactic collapse?, Math. Methods Appl. Sci., 33, 1, 12-14 (2010) · Zbl 1182.35220
[32] Yagi, A., Norm behavior of solutions to a parabolic system of chemotaxis, Math. Japon., 45, 241-265 (1997) · Zbl 0910.92007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.